Kentucky, 2025

Damaging Winds in Kentucky, June 13, 2025

June 13, 2025 · NWS RLX · 2 events in 2 counties and zones

The month of June proved to be hot and humid on most days, resulting in isolated to scattered thunderstorm develop each afternoon around the area. On June 13th, a few of these developing storms ventured into eastern Kentucky and resulted in downed trees in local towns within Carter and Greenup Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The month of June proved to be hot and humid on most days, resulting in isolated to scattered thunderstorm develop each afternoon around the area. On June 13th, a few of these developing storms ventured into eastern Kentucky and resulted in downed trees in local towns within Carter and Greenup Counties. These storms were strongly coincided with daytime heating and therefore dissipated quickly during the evening as the sun began to set.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 13, 12:31 PM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 13, 12:31 PM EST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
131 PM EDT Fri Jun 13 2025

.SYNOPSIS...
A period of hot, humid and unsettled weather persists today
through much of next week as a quasi-stationary frontal boundary
lingers in the region.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 130 PM Friday...

Isolated to scattered showers and thunderstorms are expected to
develop in a hot and humid airmass this afternoon. Mid-level lapse
rates are modest at best, generally 5.5 to 6C/km and typical moist
bias of models running on the WRF core has yielded a slight
overestimation of available MLCAPE. Still, should be able to realize
1000-1500J/kg this afternoon amidst modest deep layer shear of 20-
25KTs would could yield an isolated stronger core. Wet bulb zeros
are in excess of 14kft, so not expected much of a hail threat, but
some isolated instances of damaging wind gusts, especially with any
core drops would be possible with any initial convection with
surface to 3km lapse rates being relatively steep amid good mixing.

The brunt of precipitation is expected to move through the region
during the late overnight into early Saturday with the approach of a
mid-level wave. These storms would be rooted aloft with a minimal
threat of both hail and winds. Warm cloud depths will be quite deep,
so some very efficient rainfall production will be possible,
although the dwell time over any individual spot will be fairly
short. Given recent dry conditions, not expecting any initial water
concerns unless a heavy downpour happens to get over an area of very
poor drainage. The more likely impact is to precondition soils for
potential water issues farther down the line as we remain in an
active pattern.

Diurnally driven isolated to scattered showers and thunderstorms
will be possible again Saturday amidst continuing hot and humid
conditions. Think the moist bias of the WRF cores is probably
showing mixed layer instability a bit too high again Saturday, but
would expect to realize similar values of afternoon instability
Saturday afternoon. Shear remains modest, so not expecting severe
weather, but a couple stronger cores could produce some locally
gusty winds.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1230 PM Friday...

Scattered to widespread showers and thunderstorms can be expected
Sunday as a stalled frontal boundary sits across central West
Virginia and weak vorticity aloft provides additional uplift along
the boundary. Very weak shear should generally prevent severe
weather from occurring, but heavy downpours and flash flooding
will be a concern with very high moisture across the region.
Models are suggesting PWAT values will be upwards of 2 inches
Sunday afternoon. Monday will bring more of the same type of
weather with a stalled boundary and very high moisture content
at the surface. Flash flooding will again be a concern if heavy
downpours repeatedly move over the same areas.

Temperatures will be near normal both Sunday and Monday with
temperatures generally in the upper 70s in the mountains to the
lower 80s in the lowlands.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1230 PM Friday...

Unsettled weather will continue through the long term period. The
aforementioned stalled boundary will lift to the north Tuesday.
Showers and thunderstorms won't be quite as widespread Tuesday and
Wednesday, but scattered, diurnally driven storms still remain
possible each afternoon. More breaks in the clouds each day and a
more efficient southerly flow in the warm sector should allow
temperatures to reach the middle to upper 80s by midweek.

The forecast becomes a bit more uncertain by Thursday, but a few
models are forecasting a strong area of low pressure and an
associated cold front will cross from the west either Thursday or
Friday. Depending on the timing of the front, strong thunderstorms
cannot be ruled out ahead of it Thursday afternoon and evening. This
forecast will be fine tuned over the upcoming week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM Friday...

Isolated to scattered showers and thunderstorms will be possible
this afternoon, confidence in coverage at any given terminal is too
low to justify anything more than VCTS at this time. A broader area
of precipitation is expected overnight with the approach of a mid-
level wave which may reduce conditions to IFR for 1-3hrs as it
crosses the terminals. With locally heavy rainfall possible
overnight, could see some patchy fog developing into Saturday
morning.

Winds generally light favoring a southwesterly or southerly
direction less than 5KTs, except gusty and erratic near any
convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of thunderstorms and associated
restrictions may vary from forecast. Fog could develop
overnight tonight into Saturday morning over areas that receive
rain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    M    H    H    M    M    M    M    M    M
HTS CONSISTENCY  H    H    H    M    H    H    M    M    M    L    M    M
BKW CONSISTENCY  H    H    M    M    M    L    L    M    M    M    M    M
EKN CONSISTENCY  M    H    M    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M

AFTER 18Z SATURDAY...
Brief IFR possible in rounds of showers and thunderstorms
into next week. Locally heavy rain during the afternoons and
evenings could yield patchy overnight dense fog each night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/JMC
NEAR TERM...JP
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JP
Hazardous weather outlook, Jun 13, 3:32 AM EST, 14 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
432 AM EDT Fri Jun 13 2025

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-140845-
Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
432 AM EDT Fri Jun 13 2025

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Isolated heavy downpours could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rain in storms may lead to isolated flash flooding from
Saturday through Monday, particularly in areas impacted by multiple
rounds of rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 13, 1:31 PM EST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
231 PM EDT Fri Jun 13 2025

WVZ523-524-526-131900-
Southeast Pocahontas WV-Northwest Pocahontas WV-
Southeast Randolph WV-
231 PM EDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL POCAHONTAS COUNTY
THROUGH 300 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Snowshoe, or 7 miles west of Cass Scenic Railroad, moving east at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marlinton, Cass Scenic Railroad, Snowshoe, Edray, Dunmore, and Slaty
Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3828 7979 3826 8011 3844 8018 3855 7988
      3831 7980 3831 7981 3830 7980 3829 7980
      3829 7979
TIME...MOT...LOC 1831Z 251DEG 9KT 3838 8006

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JMC
Special weather statement, Jun 13, 2:41 PM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
341 PM EDT Fri Jun 13 2025

WVZ523-132015-
Northwest Pocahontas WV-
341 PM EDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POCAHONTAS COUNTY
THROUGH 415 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Greenbank, moving northeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bartow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3858 7966 3854 7967 3852 7967 3849 7970
      3847 7970 3845 7969 3845 7972 3857 7983
      3867 7964 3866 7963 3866 7962 3864 7963
      3862 7962
TIME...MOT...LOC 1941Z 231DEG 6KT 3854 7974

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Jun 13, 2:51 PM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
351 PM EDT Fri Jun 13 2025

WVZ526-132015-
Southeast Randolph WV-
351 PM EDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL RANDOLPH COUNTY
THROUGH 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Dailey, or 16 miles northwest of Franklin, moving east
at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central
Randolph County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3876 7953 3875 7953 3873 7956 3872 7956
      3870 7959 3869 7965 3876 7969 3881 7958
      3881 7953 3880 7951 3878 7951
TIME...MOT...LOC 1951Z 270DEG 8KT 3874 7961

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

09
Special weather statement, Jun 13, 3:03 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
403 PM EDT Fri Jun 13 2025

WVZ523-526-132015-
Northwest Pocahontas WV-Southeast Randolph WV-
403 PM EDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL RANDOLPH AND
NORTHEASTERN POCAHONTAS COUNTIES THROUGH 415 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Mill Creek, or 11 miles north of Greenbank, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Durbin and Cheat Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3855 7993 3866 7996 3868 7975 3853 7980
TIME...MOT...LOC 2002Z 231DEG 7KT 3859 7985

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Jun 13, 3:22 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
422 PM EDT Fri Jun 13 2025

WVZ523-525-526-132045-
Northwest Randolph WV-Northwest Pocahontas WV-Southeast Randolph WV-
422 PM EDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RANDOLPH AND
NORTHEASTERN POCAHONTAS COUNTIES THROUGH 445 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Mill Creek, or 16 miles north of Greenbank, moving
north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mill Creek, Dailey, Glady, and Cheat Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3859 7978 3860 7993 3883 7999 3881 7964
TIME...MOT...LOC 2021Z 189DEG 14KT 3866 7986

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

09
Special weather statement, Jun 13, 6:10 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
710 PM EDT Fri Jun 13 2025

KYZ105-WVZ005-132345-
Lawrence KY-Wayne WV-
710 PM EDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAWRENCE AND
CENTRAL WAYNE COUNTIES THROUGH 745 PM EDT...

At 710 PM EDT, Doppler radar was tracking a strong thunderstorm near
Charley, or 7 miles east of Blaine, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Louisa, Blaine, Fort Gay, Dunlow, Ulysses, Charley, Gallup, Genoa,
Clifford, and Glenhayes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3824 8251 3803 8225 3796 8253 3796 8257
      3794 8258 3791 8271 3802 8292
TIME...MOT...LOC 2310Z 239DEG 25KT 3803 8271

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

09

The radar

The Jackson,KY radar (KJKL), 83 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
June 13, 6:10 PM EST
Where
Carter County, 0.76 mi NE of Leon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.289, -82.972

Downed trees along Leon Road resulted in nearby power outages.

Thunderstorm Wind, Greenup

When
June 13, 6:53 PM EST
Where
Greenup County, 0.65 mi SE of Flatwoods
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
Utility Company
Coordinates
38.513, -82.712

In Flatwoods, one tree blew down onto Long Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274882, 1274886.